Alert archive / Ohio / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 89, NWS Cleveland, OH

August 10, 2009Cuyahoga County, Lorain County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 10, 2009, 2:49 PM EDT for Cuyahoga County, Lorain County, Ohio. It was in force for 41 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2009, 2:49 PM EDT (18:49 UTC)
Expired
Aug 10, 2009, 3:30 PM EDT
In force
41 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Cuyahoga County, OH, Lorain County, OH

The radar

The Cleveland radar (KCLE), 25 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 2:56 PM EDTTSTM WND GST 73Cleveland, OH
Aug 10, 3:00 PM EDTTSTM WND DMGBedford, OHNUMEROUS BRANCHES DOWN.
Aug 10, 3:00 PM EDTTSTM WND DMGCleveland, OHDOWNED TREES ON MLK JR. DRIVE NEAR WADE OVAL.
Aug 10, 3:00 PM EDTTSTM WND DMGShaker Heights, OHMULTIPLE TREES DOWN INCLUDING A 12 INCH SYCAMORE TREE.
Aug 10, 3:02 PM EDTTSTM WND GST 73Cleveland, OH
Aug 10, 3:08 PM EDTHAIL 1.75Cleveland, OH
Aug 10, 3:10 PM EDTHAIL 0.75Shaker Heights, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1328 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1328 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 101849
SVRCLE
OHC035-093-101930-
/O.NEW.KCLE.SV.W.0089.090810T1849Z-090810T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
249 PM EDT MON AUG 10 2009

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LORAIN COUNTY IN NORTH CENTRAL OHIO
  CUYAHOGA COUNTY IN NORTHEAST OHIO

* UNTIL 330 PM EDT

* AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR EATON ESTATES...OR 7 MILES
  SOUTHEAST OF ELYRIA...AND WAS MOVING EAST AT 15 MPH. PENNY SIZE
  HAIL CAN BE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  STRONGSVILLE...
  CLEVELAND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4157 8148 4156 8139 4145 8139 4143 8137
      4142 8139 4135 8139 4135 8159 4128 8158
      4126 8209 4150 8200 4150 8173 4163 8150
TIME...MOT...LOC 1849Z 274DEG 14KT 4132 8201

$$

MULLEN
2 follow-up statements
000 
WWUS51 KCLE 101910
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
310 PM EDT MON AUG 10 2009

OHC093-101919-
/O.CAN.KCLE.SV.W.0089.000000T0000Z-090810T1930Z/
LORAIN OH-
310 PM EDT MON AUG 10 2009

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EASTERN LORAIN COUNTY
IS CANCELLED...

LAT...LON 4141 8169 4152 8169 4155 8165 4155 8139
      4153 8139 4145 8139 4144 8138 4142 8138
      4142 8139 4139 8139
TIME...MOT...LOC 1909Z 272DEG 25KT 4150 8156

$$

OHC035-101930-
/O.CON.KCLE.SV.W.0089.000000T0000Z-090810T1930Z/
CUYAHOGA OH-
310 PM EDT MON AUG 10 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR CENTRAL CUYAHOGA COUNTY...

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR CLEVELAND HEIGHTS...OR
NEAR CLEVELAND...MOVING EAST AT 30 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THESE STORMS.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
BEACHWOOD...LYNDHURST...PEPPER PIKE...MAYFIELD HEIGHTS...WOODMERE...
HUNTING VALLEY AND GATES MILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS UP TO 73 MPH WERE REPORTED IN DOWNTOWN CLEVELAND AT
BURKE LAKEFRONT AIRPORT WITH THIS STORM. THIS IS A DANGEROUS 
STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS

&&

LAT...LON 4141 8169 4152 8169 4155 8165 4155 8139
      4153 8139 4145 8139 4144 8138 4142 8138
      4142 8139 4139 8139
TIME...MOT...LOC 1909Z 272DEG 25KT 4150 8156

$$

THOMPSON
000 
WWUS51 KCLE 101927
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
327 PM EDT MON AUG 10 2009

OHC035-101936-
/O.EXP.KCLE.SV.W.0089.000000T0000Z-090810T1930Z/
CUYAHOGA OH-
327 PM EDT MON AUG 10 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CUYAHOGA COUNTY
EXPIRES AT 330 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR NORTHEASTERN OHIO AND NORTHWEST PENNSYLVANIA.

LAT...LON 4141 8169 4152 8169 4155 8165 4155 8139
      4153 8139 4145 8139 4144 8138 4142 8138
      4142 8139 4139 8139
TIME...MOT...LOC 1926Z 272DEG 25KT 4150 8141

$$

THOMPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:59 PM EDT, 50 minutes earlier.

Area forecast discussion, Aug 10, 1:59 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
159 PM EDT MON AUG 10 2009

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION THIS EVENING...BRINGING
SHOWERS AND THUNDERSTORMS TO THE LOWER GREAT LAKES REGION. HIGH
PRESSURE WILL RETURN TO THE AREA ON TUESDAY WITH DRY WEATHER AND
NORMAL TEMPERATURES EXPECTED THROUGH THE REST OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ALL QUIET ACROSS THE FORECAST AREA AS OF 10AM...HOWEVER I EXPECT
THAT TO CHANGE AS WE GET CLOSER TO NOON AND BEYOND. GOT A LOOK AT
THE 12Z NAM AS WELL AS THE MOST RECENT RUC13...CAPES ARE ALREADY
APPROACHING 2000J/KG ACROSS A GOOD MAJORITY OF THE AREA. SURFACE
TEMPS WARMING QUICKLY WHILE TEMPS AT BOTH 850MB AND 700MB ARE
DROPPING SLIGHTLY. THIS DIFFERENTIAL TEMPERATURE ADVECTION ALONG
WITH NUMEROUS LINGERING BOUNDARIES FROM OVERNIGHT CONVECTION LEADS
ME TO BELIEVE THAT SHOWERS AND THUNDERSTORMS WILL DEVELOP QUICKLY
THIS AFTERNOON. THE PLACEMENT OF THESE STORMS IS A BIT MURKY AT
THE MOMENT BUT I DREW IN THE HIGHEST POPS ACROSS THE WESTERN HALF
OF THE AREA IN CLOSE PROXIMITY TO A PRE-FRONTAL SURFACE TROUGH.
ALREADY IN AN SPC SLIGHT RISK AND WILL WAIT TO SEE IF ANY SORT OF
WW COMES OUT LATER TODAY.

ANOTHER WARM DAY TODAY BUT HEAT INDICES LOOK TO REMAIN JUST BELOW
ADVISORY CRITERIA. NO HEAT HEADLINES TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
THE THREAT FOR THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING HOURS
TONIGHT WITH COLD FRONT PUSHING EAST INTO THE REGION. THERE IS THE
POSSIBILITY THAT SOME OF THE THUNDERSTORMS WILL BE SEVERE EVEN INTO
THE EVENING HOURS.

ACTIVITY GRADUALLY EXITS TO THE EAST TUESDAY MORNING AND BRINGS AN
END TO THE PRECIPITATION AS HIGH PRESSURE BUILDS EAST OVER THE
REGION. HIGH PRESSURE WILL BECOME THE DOMINANT WEATHER FEATURE
WEDNESDAY THROUGH THURSDAY NIGHT.

TEMPERATURES THROUGH THIS PERIOD WILL SLIP BACK DOWN TO MORE
REASONABLE LEVELS AS SLIGHTLY COOLER AIR WORKS ITS WAY SOUTH INTO
THE REGION BY MID WEEK.  THIS WILL BE SHORT LIVED AS WARM AIR
ADVECTION TAKES PLACE BY WEDNESDAY NIGHT INTO THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
PLENTY OF HIGH PRESSURE FOR FRIDAY AND THE WEEKEND. THE GFS IS
TRYING TO HINT AT SOME QPF IN THE RETURN FLOW SATURDAY NIGHT AND
SUNDAY IN THE EASTERN PORTION OF THE FORECAST AREA. AT THIS TIME THE
ECMWF HAS IT DRY WITH PLENTY OF UPPER RIDGING ALOFT AND AT THE
SURFACE. WENT CLOSE TO GRIDDED MOS FOR THE TEMPERATURES AND THAT
SEEM TO FOLLOW LOCAL SCHEMES.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
THUNDERSTORMS ALREADY DEVELOPING NEAR AND AHEAD OF A TROUGH AXIS
THAT IS LOCATED FROM SOUTHERN ONTARIO INTO NORTHWESTERN OHIO.
APPEARS THAT KTOL IS IN THE CLEAR AND KFDY HAS ONLY A SMALL WINDOW
OF OPPORTUNITY THROUGH 19Z-20Z. ADDITIONAL CONVECTION IS
DEVELOPING ALONG THE HIGHER TERRAIN OF NW PA INTO ASHTABULA
COUNTIES. THIS CONVECTION MAY MOVE VERY LITTLE SO THIS COULD BE A
PROLONGED PERIOD OF RAINFALL. ERIE WILL GET ANOTHER ROUND OF
THUNDERSTORMS OFF OF LAKE ERIE AFTER 20Z.

ELSEWHERE STRONG TO SEVERE CONVECTION WILL CONTINUE TO DEVELOP WITH
STRONG GUSTY WINDS POSSIBLE. AS TROUGH AXIS PASSES THE MVFR/IFR
CONDITIONS SHOULD IMPROVE THROUGH THE EVENING. WILL THEN HAVE TO
WATCH FOR A RETURN OF SOME LOWER CEILINGS AND FOG AHEAD OF A COLD
FRONT THAT WILL ARRIVE TUESDAY MORNING.

.OUTLOOK...SOME MVFR CEILINGS POSSIBLE INTO TUESDAY MORNING. OTHER
MAINLY VFR.

&&

.MARINE...
SOUTHWEST WINDS WILL CONTINUE TO DECREASE THIS MORNING AHEAD OF A
WEAK COLD FRONT THAT WILL MOVE THROUGH OVERNIGHT. AT THIS TIME NOT
EXPECTING WINDS TO BE STRONG ENOUGH TO WARRANT A SMALL CRAFT
ADVISORY. SPECIAL MARINE WARNINGS WILL BE ISSUED THIS AFTERNOON AND
TONIGHT FOR STRONG TO SEVERE THUNDERSTORMS. FOR MID WEEK A NORTHEAST
FLOW WILL DEVELOP...WAVES COULD BE 2 TO 4 FEET...THIS WILL HAVE TO
BE MONITORED. OTHER THEN THE THUNDERSTORMS FOR TODAY AND TONIGHT AND
THE NORTHEAST FLOW FOR WEDNESDAY THE LAKE SHOULD BE QUIET.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LEINS
NEAR TERM...LEINS
SHORT TERM...LOMBARDY
LONG TERM...KIELTYKA
AVIATION...MULLEN
MARINE...KIELTYKA
Hazardous weather outlook, Aug 10, 4:16 AM EDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
416 AM EDT MON AUG 10 2009

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-110830-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
416 AM EDT MON AUG 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING
AND COULD PRODUCE STRONG DAMAGING WINDS. THE STORMS WILL BE THE
RESULT OF A PRE FRONTAL TROUGH AND COLD FRONT EXPECTED TO MOVE
ACROSS THE REGION THIS AFTERNOON AND TONIGHT.

HEAT INDEX VALUES ARE NOT EXPECTED TO REACH HEAT ADVISORY CRITERIA
FOR TODAY BUT TEMPERATURES ARE EXPECTED TO CLIMB TO AROUND 90
DEGREES IN MANY AREAS. THE COMBINATION OF HIGH TEMPERATURES AND
HUMIDITY CAN LEAD TO HEAT RELATED DISORDERS. CAUTION SHOULD BE
EXERCISED TODAY BY AVOIDING OVEREXERTING THE BODY DURING THE HEAT
OF THE DAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

LOMBARDY

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 10:22 PM EDTSpecial Marine WarningCLE83 min
Aug 10, 5:48 AM EDTSpecial Marine WarningCLE117 min
Aug 10, 2:35 PM EDTSpecial Marine WarningCLE115 min
Aug 10, 3:03 PM EDTSevere Thunderstorm WarningCLEGeauga, Lake57 min
Aug 10, 3:19 PM EDTSevere Thunderstorm WarningCLEPortage, Summit56 min
Aug 10, 3:40 PM EDTSevere Thunderstorm WarningCLEAshtabula, Trumbull65 min
Aug 10, 3:59 PM EDTSevere Thunderstorm WarningCLEMahoning, Stark76 min
Aug 10, 4:12 PM EDTSevere Thunderstorm WarningCLEPortage33 min
Aug 10, 4:23 PM EDTAreal Flood AdvisoryCLECuyahoga89 min
Aug 10, 4:50 PM EDTSevere Thunderstorm WarningCLEMedina55 min
Aug 10, 5:01 PM EDTSevere Thunderstorm WarningCLESummit59 min
Aug 10, 5:37 PM EDTAreal Flood AdvisoryCLEMedina3 hr
Aug 10, 5:47 PM EDTSevere Thunderstorm WarningCLEMedina, Stark, Summit, Wayne73 min
Aug 10, 7:18 PM EDTAreal Flood AdvisoryCLEStark, Wayne3 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.